Weight Loss
Moderators: spoiled_candy, coach_k, devilish_patsy, nycgirl, Mollybygolly


Why does medication cause weight gain?


Quote  |  Reply

I've been curious lately, Why do some medications cause weight gain? Is it that they make the person eat more without realizing it, or do they literally cause ther person to put on weight without changing their eating/exercising habits? I've heard time and time again how it only matters that you take in less than you use, but then why do so many people on numerous medications complain of unexplained weight gain? (or loss)?

8 Replies (last)

From my experience, it's just medicine making the person more hungry so they eat more without really thinking about it. I've sat in front of friends at a table, complaining that they can't stop gaining weight from their medication, while downing an entire meal from a fatty restaurant plus a roll and a giant (3-4 person) serving of tiramisu. It's possible though, I guess, that there could be meds that make people's fat stores go into overload and hold onto every extra calorie, but that's just speculation. You might ask a doctor...

usually meds stimulate the appetite and people put on weight by overeating and not realizing it. some meds, like certain steroids can actually put your bodies storage systems into overdrive and/or slow down metabolism...just the same ajust what you eat and you should be ok.

I think some medications increase your appetite, cause dry mouth (so you drink/eat more) and some can cause fluid retention. Steriods especially can lead to a lot of weight gain because of water retention.

I think swearrim was on the right track, depending on the meds so many of them mess with our hormones causing imbalances and our body doesn't know what to do with those chemicals or hormonal shifts so it makes you hungrier.

I also read somewhere that some medications can deplete your body of the B vitamins, which are essential to a healthy metabolism.  So, if you don't have enough B vitamins, your metabolism slows down.

 

 

I don't know how true this is, as I read it about three months ago when I was researching the Depo Shot, but its something to think about.

It depends on the med.  Some stimulate appetite (prednesone is famous for that) and some really slow you down, such as beta blockers for the heart. 

Also, don't rule out fluid retention.  I've learned that if my weight jumps 2 or more pounds in a day, it's water.  Usually my ankles or abdomen swell when this happens.  Once the water is gone I'm back to my normal weight.

Good Luck!

Original Post by 86thetomato:

I also read somewhere that some medications can deplete your body of the B vitamins, which are essential to a healthy metabolism.  So, if you don't have enough B vitamins, your metabolism slows down.

 

 

I don't know how true this is, as I read it about three months ago when I was researching the Depo Shot, but its something to think about.

 interesting concept....  Steriods make you retain water and when on them long enough actully make you very hungry and sick if you do not eat. (was on them for a year once)  usaully doctors do not keep you on them long term any more, only if it is really needed.  But there are other meds, Singular is one, where there is unexplained weight gain up to 40 lbs, and i am sure there are others.

I'm taking a calcium channel blocker and I will be going back on my pill; I've had some major hormonal issues, having severe mood swings, severe migraines, 2 weeks of PMS, and I need to wash my hair it feels like everyday; my hair is almost to my waist so I'm not washing it everyday. I'm on a calcium channel blocker for migraines. I haven't really noticed a weight gain or an appetite gain on either pill. With a CCB I have to consume magnesium or I won't be regular; like 1 bowel movement every 3-4 days which can make you gain weight. It's like a matter of will power but when you're on steroids and stuff you have to eat; I had steroids when I had surgery and I went to a concert; I looked huge at 5'2".

8 Replies
Advertisement
Advertisement